Flash Flood, Stone
- When
- April 23, 6:00 AM CST
- Where
- Stone County, 4 mi NW of Melrose
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.860, -92.157 (the zone’s center; the record gives no point)
Water was over Arkansas Highway 14 in several places a few miles northwest of Melrose.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Water was over Arkansas Highway 14 in several places a few miles northwest of Melrose.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 3:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 AM CDT FRI APR 23 2004 .SHORT TERM...TODAY THROUGH SUNDAY LITTLE CHANGE IN THE WEATHER PATTERN TODAY INTO SATURDAY. FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN ARKANSAS WHILE A FEW WEAK SHORT WAVES MOVE THROUGH THE AREA. AREA OF RAIN AND THUNDERSTORMS ACROSS NORTHERN ARKANSAS THIS MORNING WILL LIKELY CONTINUE INTO THE MORNING WITH LOCALLY HEAVY RAIN. THAT SHOULD DIMINISH DURING THE MORNING BUT EXPECT NEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND MOVE INTO THE STATE WITH THE NORTH MOST FAVORED. WOULD EXPECT THE MOST CONCENTRATED THUNDERSTORM ACTIVITY AGAIN DURING THE NIGHT WITH SOME SEVERE STORMS MAINLY LATE IN THE AFTERNOON AND EARLY TONIGHT THEN EVOLVING INTO HEAVY RAINS AGAIN LATER TONIGHT. DO NOT EXPECT AS MUCH THUNDERSTORM ACTIVITY IN CENTRAL AND SOUTHERN SECTIONS TO THE SOUTH OF THE FRONT. WENT WITH CHANCE POPS IN THOSE AREAS AND LIKELY TO CATEGORICAL IN THE NORTH. WITH THAT AREA HAVING RECEIVED A LOT OF RAIN OVER THE PAST COUPLE OF DAYS WITH SOME FLASH FLOODING ALREADY...EXTENDED THE FLASH FLOOD WATCH THROUGH TONIGHT BUT EXCLUDED SALINE...PULASKI...LONOKE...PRAIRIE...AND MONROE COUNTIES WHO MISSED OUT ON THE RAIN OVERNIGHT AND DO NOT HAVE BIG CHANCES OF ADDITIONAL RAIN TODAY AND TONIGHT. WENT CLOSE TO PERSISTENCE ON TEMP FORECASTS. THE MAIN UPPER LOW WILL START TO COME OUT SATURDAY AND WILL MOVE OUT FASTER BY SUNDAY WHICH SHOULD DRIVE A COLD FRONT ACROSS THE AREA AND FINALLY MOVE ALL THE HEAVY RAINS AND SEVERE WEATHER OUT. WILL CONTINUE HIGHEST POPS IN THE NORTH THROUGH SATURDAY THEN HAVE HIGH POPS ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY AS THE FRONT MOVES THROUGH WITH POPS DECREASING FROM THE WEST BY SUNDAY AFTERNOON. WENT CLOSE TO MAV TEMPS FOR SATURDAY NIGHT AND SUNDAY. && .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY GFSLR SHOWS A WEAK REINFORCEMENT OF THE COOL AIR TO TAKE PLACE MONDAY NIGHT INTO TUESDAY MORNING. THIS FEATURE HAS SLOWED DOWN IN COMPARISON TO PREVIOUS FORECAST...SO ADJUSTED ITS PASSAGE ACCORDINGLY. LEFT THE FORECAST DRY SINCE MOISTURE WILL BE LIMITED WITH THE SURFACE FEATURE. TEMPERATURES WERE IN THE BALL PARK ALREADY. ADJUSTED WINDS TO FOLLOW THE WEAK FRONT MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... LITTLE ROCK AR 80 65 76 61 / 40 50 60 70 HARRISON AR 69 58 68 54 / 70 80 80 80 HOT SPRINGS AR 79 65 74 60 / 30 50 60 70 PINE BLUFF AR 82 65 79 62 / 30 40 50 70 MOUNTAIN HOME AR 71 57 69 55 / 70 80 80 80 MONTICELLO AR 83 66 81 62 / 30 40 40 60 SEARCY AR 79 63 76 61 / 50 60 60 70 MOUNT IDA AR 78 65 73 58 / 30 60 60 70 RUSSELLVILLE AR 76 63 71 57 / 50 60 70 70 && .LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING UNTIL 600 AM CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025... ARZ030>034...ARZ037>039. && 29/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT FRI APR 23 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST CENTRAL AND CENTRAL ARKANSAS TODAY. ALSO...THERE IS A RISK OF FLASH FLOODING OVER MUCH OF CENTRAL AND NORTHERN ARKANSAS THROUGH TONIGHT. A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD WATCH WILL EXIST TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO THE FORECAST MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER THE WEST CENTRAL AND CENTRAL SECTIONS OF THE STATE TODAY. 32
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
215 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM FLASH FLOOD JASPER 36.01N 93.19W
04/23/2004 NEWTON AR LAW ENFORCEMENT
COUNTY ROADS AND LOW WATER CROSSINGS FLOODED JUST SOUTH
OF JASPER. ONE PERSON COULD NOT MAKE IT HOME AND WAS
FORCED TO TURN BACK.
&&
22PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD MOUNTAIN HOME 36.34N 92.38W
04/23/2004 BAXTER AR LAW ENFORCEMENT
LOW WATER CROSSINGS IN MANY PARTS OF THE COUNTY FLOODED.
SOME COUNTY ROADS FLOODED.
&&
22The Little Rock radar (KLZK), 114 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393274.